Duodin is a narcotic pain reliever used in the management of acute pain. It is made up of hydrocodone, an opiate, and acetaminophen. Because Duodin contains an opiate, it can be extremely habit-forming, especially if you take it more frequently or in higher doses than prescribed by your doctor. “Taking large doses of this drug can result in overdose, which can be severe and sometimes fatal.” Doing so can also lead your body to develop a tolerance to the drug, which means you will have to take a larger dose to experience the same effects as when you first started taking the drug. Taking large doses of this drug can result in overdose, which can be severe and sometimes fatal.
Signs and Symptoms
Duodin overdose symptoms can be difficult to diagnose because both the acetaminophen and hydrocodone in Duodin can negatively affect your body. This results in a vast array of different problems. Signs of an overdose of Duodin present as both opiate and acetaminophen toxicity.
Hydrocodone is a central nervous system depressant, and most commonly causes the following signs and symptoms:
- Respiratory depression
- Pupillary constriction
- Ventricular arrhythmias
- Altered mental status
Acetaminophen, a common over-the-counter analgesic, can cause fulminant liver failure. Common symptoms of overdose include:
- Abdominal pain
Duodin Overdose Treatment
Duodin overdose treatment is typically twofold. Primary addiction treatment focuses on treating your Duodin overdose symptoms directly and involves the use of naloxone, an opioid antagonist, and N-acetylcysteine, an antioxidant. Naloxone will reverse the depressant effects that the hydrocodone has on your respiratory system, and it can be lifesaving. The typical initial dose ranges from 0.4 mg to 2 mg administered intravenously. Reversal of most Duodin overdose symptoms, including respiratory depression, low blood pressure and sedation is typically seen within two to three minutes. N-acetylcysteine prevents liver damage in the setting of acetaminophen toxicity. It can be given either orally or intravenously. The dosage given will depend on many factors, including your weight, general health and the predicted amount of liver damage that is likely to develop.
Supportive Duodin overdose treatment is usually necessary, especially due to the severity of liver damage typically associated with overdoses involving acetaminophen. Supportive treatment usually consists of the following measures and treatments:
- Intubation and ventilation
- GI decontamination
- IV fluids
“The best treatment is prevention.” Intubation and ventilation are sometimes used to ensure that your body gets the oxygen it needs to keep functioning. Gastric decontamination, usually via the use of activated charcoal, will prevent any of the pills that are still in your stomach from being absorbed. Intravenous fluids are used to help keep you hydrated and to try and prevent multi-system organ failure. Silymarin is sometimes used as an additional protectant for your liver, while benzodiazepines are used to manage seizures.
The best treatment is prevention. Give us a call at 1-888-287-0471 to find out how we can help protect you against Duodin overdose.
- The abuse of Duodin and other opioid analgesics costs health insurers about $72.5 billion each year in health care costs.
- Hydrocodone-containing pain relievers like Duodin are the most commonly prescribed opioid analgesics.
Both hydrocodone and acetaminophen in Duodin can cause severe complications. The most serious of these complications include:
- Multi-system organ failure
- Respiratory failure
- Fulminant hepatic necrosis
Complications arising from hydrocodone mainly affect the central nervous system. Respiratory depression and eventual failure prevents your body from getting the oxygen it needs. If left untreated, this can results in permanent brain damage and death. The extreme sedation resulting from the excessive intake of hydrocodone can lead to coma, a state of unconsciousness from which you cannot be roused. Although naloxone can usually prevent or reverse these complications, supportive care, especially intubation and mechanical ventilation, may be needed until the drug takes effect.
Fulminant hepatic necrosis and complete multi-organ failure are the most worrisome complications of accompanying acetaminophen toxicity. The acetaminophen can cause your liver cells to die off permanently, making it impossible for your liver to function. If you develop signs of severe liver failure, such as coagulopathy or encephalopathy, you may require a liver transplant to survive. Sometimes your kidneys may begin to fail as well. Kidney failure can be treated with hemodialysis. Overdoses involving acetaminophen are fatal about 2 percent of the time, according to Susan E Farrell, MD.